7 Silent Signs of Serotonin Syndrome
Symptoms can range from mild to severe—and if left untreated—can even be deadly.
Serotonin Syndrome Symptoms
Serotonin syndrome is a condition that occurs when there’s too much of the neurotransmitter serotonin in the body. Taking medications that affect serotonin levels—such as some migraine medications or antidepressants called selective serotonin reuptake inhibitors (SSRIs)—is usually the trigger, especially if those medications are mixed with illicit drugs, supplements such as St. John’s Wort, cold medicine containing dextromethorphan, and some anti-nausea medication. Pay special attention if you’re taking migraine medications known as triptans (such as Imitrex or Zomig) together with SSRIs (such as Celexa, Zoloft, or Prozac) or serotonin/norepinephrine reuptake inhibitors, SNRIs (such as Cymbalta or Effexor). Serotonin syndrome symptoms tend to present within 24 hours of a change in dosage or medication regimen. (Here’s your guide to understanding ocular migraines.)
With treatment, serotonin syndrome symptoms typically disappear quickly, but left untreated it can be deadly. “Serotonin is responsible for regulating the nervous system, including body temperature, muscle tone, and behaviour, gut motility, and constriction of the blood vessels in the body. When levels are high, the different body systems regulated by serotonin get over-stimulated,” says Jeahan Colletti, MD, an emergency medicine physician at Mayo Clinic in Rochester, Minnesota.
It’s possible to prevent serotonin syndrome, mainly by managing your prescriptions. First, it’s important for you to be educated about the medications being prescribed—that way you’re aware of any side effects or potential drug interactions you may experience. Your doctor should also practice caution, especially if the medications are new to you. “It is extremely important that providers are familiar with medications that increase serotonin neurotransmission, and are cautious when prescribing these medications. They should be introduced very slowly and discontinued if the patient experiences any serotonin syndrome symptoms,” says Dr. Colletti.
Changes to mental state
Anxiety, confusion, irritability, and delirium are telltale symptoms of serotonin syndrome, since the chemical plays a role in mood regulation.
Diarrhea or nausea
Serotonin is primarily found in your digestive tract and helps regulate bowel movements and digestion. A sharp increase in the chemical may cause nausea, vomiting, or diarrhea.
Your muscles feel tense, stiff, or painful for no obvious reason. A doctor may prescribe a sedative to ease discomfort until serotonin levels return to normal.
This can be a side effect of some antidepressants, but if it’s new to you, it could signal an overproduction of serotonin, especially is you’re on multiple medications or have used stimulating drugs, like cocaine, amphetamines, and LSD.
Tremors or reflex changes
Your limbs feel shaky or spasm, reflexes seem overactive or exaggerated, or you are suddenly uncoordinated.
Sweating or fever
Excessive sweating when you’re not exerting yourself, or a fever without any other symptoms of a cold or the flu.
Hypothermia and shock
You get progressively sicker and potentially develop hypothermia or go into shock.